Abstract

Background: Paracetamol is the gold standard antalgic and antipyretic therapy for patients receiving oral anticoagulants. Paracetamol and anticoagulant are therefore often concomitantly prescribed. The literature reports conflicting data about this association, concluding sometimes to the existence of an interaction and sometimes not. The primary objective of the study is to assess the effect of paracetamol on the anticoagulant effect of warfarin in usual conditions.

Methods: Patients on stable oral anticoagulation (warfarin with a target INR between 2 and 3) for at least 1 month have been included in a prospective randomised double blind study, cross-over controlled versus placebo. They randomsuccessively received for a 14 days-period paracetamol (at 1g four times daily) and placebo. Both periods were separated by a wash-out period lasting at least 2 weeks. INR, factors II, V, VII, X were measured during each period before the intake of the study-treatment and 12h after the intake at day 2, 4, 7, 9, 11 and 14.

Results: 20 patients were included. On paracetamol, the mean maximal INR increase observed was 1.01 ± 0.45 versus 0.27 ± 0.28 on placebo, p=0.003. The mean maximal INR was higher on paracetamol than on placebo (3.45 vs 2.66, p=0.01). A clinically significant increase of INR (above 0.5) was observed in 17 out of 19 patients on paracetamol as compared to 3 out of 19 patients on placebo. Factor II, VII, X levels were significantly decreased on paracetamol while there was no difference in factor V levels.

Discussion: Paracetamol at 4g/d induced a significant increase in INR in patients on a stable anticoagulation with warfarin. It results in an increase in the risk of bleeding of the warfarin. The mechanism of the interaction may be a metabolit of the paracetamol, inhibiting of enzymes involved in the synthesis of the vitamino-K dependent clotting factors.

Author notes

Corresponding author